Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 680, NWS Norman, OK

August 3, 2003Bryan County, Marshall County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 3, 2003, 10:16 AM CDT for Bryan County, Marshall County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 10:16 AM CDT (15:16 UTC)
Expired
Aug 3, 2003, 11:15 AM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Bryan County, OK, Marshall County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WUUS54 KOUN 031516
SVROKC
OKC013-095-031615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1015 AM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA
  MARSHALL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1115 AM CDT

* AT 1015 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 9 MILES NORTHEAST OF CADDO TO 5 MILES 
  NORTH OF LITTLE CITY...MOVING SOUTH AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE LITTLE CITY...COBB...CADDO
  ...LAKE TEXHOMA...ARMSTRONG...BOKCHITO...KINGSTON...DURANT
  ...COLBERT...ACHILLE AND WADE.

HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 70 MPH ARE LIKELY.

LAT...LON 3416 9597 3414 9653 3418 9672 3387 9676
          3378 9631 3388 9595

$$

SN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:30 AM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 3, 4:30 AM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
430 AM CDT SUN AUG 3 2003

CCF NUMBERS ATTACHED...

CURRENT ACTIVITY SHOULD FOR THE MOST PART STAY EAST OF
CWA...ALTHOUGH OUTFLOW WILL AID IN SCATTERED DEVELOPMENT THROUGH MID
MORNING. CHANCE POPS WILL CONTINUE THROUGH THE DAY WITH BOUNDARIES
AND HEATING...WITH FAVORED AREA FROM WESTERN TO SOUTHEAST ZONES NEAR
WHAT APPEARS TO BE WASHING STATIONARY FRONT.

POST-MIDNIGHT ACTIVITY EXPECTED ONCE AGAIN TONIGHT INTO MONDAY
MORNING...WITH DAYTIME PERIODS MONDAY EXPECTED TO BE INFLUENCED BY
WHAT APPEARS TO BE UNDERFORECASTED S/WV TROF CURRENTLY OVER THE
NEVADA AREA. WILL BUMP POPS UP FOR LATE TONIGHT THROUGH MONDAY AND
LOWER TEMPS A BIT FOR MONDAY. DEPENDING ON WHERE BEST THERMAL RIBBON
SETS UP...IT COULD BE ANOTHER NO-SHOW FOR EXTREME SOUTHWEST OKLAHOMA
AND PORTIONS OF NORTH TEXAS. HIGHEST POPS WILL BE OVER CENTRAL AND
EASTERN PORTIONS OF CWA. SOME LINGERING RAIN ACTIVITY POSSIBLE
TUESDAY...BUT LOOK FOR MAIN SHOW MONDAY-MONDAY NIGHT.

AS ADVERTISED IN PREVIOUS FORECASTS...MID/UPPER LEVEL RIDGE PROGD TO
STRENGTHEN OVER SRN/CENTRAL HIGH PLAINS FROM MID-WEEK ON. DRY
FORECAST WITH WARMING TREND WILL GO UNCHANGED.

OKC   95   74   94   74  / 40   40   40   30
HBR  101   74   98   74  / 30   40   30   30
SPS  103   76  100   76  / 30   40   30   30
GAG   99   71   96   71  / 30   40   20   30
PNC   94   74   94   73  / 80   40   40   30
DUA   95   75   94   75  / 50   30   40   30

FORECAST ID = 11

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 3, 6:52 AM CDT, 3 hours 24 minutes before
OKZ004>048-050>052-TXZ083>090-031700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
652 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS ACROSS ALL OF OKLAHOMA... BUT DOES NOT
INCLUDE WESTERN NORTH TEXAS.

TIMING...
A FEW SEVERE STORMS MAY OCCUR WITH THE STORM COMPLEX OVER THE
EASTERN HALF OF OKLAHOMA EARLY THIS MORNING.  ADDITIONAL SEVERE
STORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON THROUGH LATE TONIGHT.

IMPACTS...
HAIL TO ONE AND A HALF INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH
MAY OCCUR WITH THE STRONGEST STORMS.  HAIL AND WIND OF THAT NATURE
CAN DAMAGE VEHICLES AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS EARLY THIS
MORNING... AND AGAIN FROM MID-AFTERNOON INTO THE OVERNIGHT HOURS.

DISCUSSION...
OVERNIGHT STORMS HAVE GENERATED AN OUTFLOW BOUNDARY THAT WAS NEAR
I-35 AT 7 AM.  THIS BOUNDARY WILL CONTINUE TO DRIFT WEST THIS
MORNING.  A WEAK STATIONARY FRONT NEAR I-40... ALONG WITH THE
OUTFLOW BOUNDARY... WILL BE LOW-LEVEL FOCUSING MECHANISMS FOR STORM
DEVELOPMENT THIS AFTERNOON.  INSTABILITY AND WIND PROFILES WILL
SUPPORT STRONG TO SEVERE STORMS... POSSIBLY EVEN A FEW SUPERCELLS
DURING THE AFTERNOON.  ANOTHER STORM COMPLEX MAY FORM TO THE NORTH
OF OKLAHOMA THIS EVENING AND MOVE SOUTHEAST INTO OKLAHOMA DURING THE
NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE ANOTHER SLIGHT RISK OF SEVERE STORMS OVER MUCH OF THE
REGION ON MONDAY AND MONDAY NIGHT.  THE CHANCE OF THUNDERSTORMS WILL
COME TO AN END AFTER TUESDAY NIGHT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CMS

In the hours before

Special weather statement, Aug 3, 4:45 AM CDT, 5 hours 31 minutes before
OKZ008-031000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 AM CDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 22 MILES NORTH OF BRAMAN AT 445 AM
CDT...AND WAS MOVING SOUTH AT 35 MPH.  THIS STORM... AND OTHERS
DEVELOPING OVER EASTERN KAY COUNTY... MAY BECOME SEVERE BY 5 AM AND
WILL LIKELY AFFECT KAY COUNTY THROUGH 6 AM.

PEOPLE IN KAY COUNTY...INCLUDING THE CITY OF PONCA CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Aug 3, 5:28 AM CDT, 4 hours 48 minutes before
OKZ008-031045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
528 AM CDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF BRAMAN AT 528 AM
CDT...AND WAS MOVING SOUTHEAST AT 20 MPH.  ANOTHER STRONG STORM WAS
OVER NORTHEAST KAY COUNTY... NORTH OF NEWKIRK.  ALTHOUGH THESE
STORMS ARE SHOWING SIGNS OF WEAKENING... THEY MAY RE-INTENSIFY AT
ANY TIME.  HAIL AND HEAVY RAIN WILL BE THE PRIMARY CONCERNS WITH
THESE STORMS.

PEOPLE IN KAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Aug 3, 7:11 AM CDT, 3 hours 5 minutes before
OKZ043-031230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
711 AM CDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAHOMA AT 708 AM CDT...
AND WAS MOVING SOUTHEAST AT 20 MPH.

THIS STORM IS LIKELY TO PRODUCE HAIL AROUND HALF AN INCH IN DIAMETER
AND WIND GUSTS AROUND 40 MPH.  IF THE STORM STRENGTHENS... DAMAGING
HAIL WILL BE LIKELY.

PEOPLE IN COAL COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Local storm report, Aug 3, 8:53 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0853 AM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 AM    5 WSW LAMAR               OK   65 MPH WIND GUST
08/03/03   HUGHES                         EST. BY PUBLIC. 3 INCH
                                          DIA. TREE LIMBS SNAPPED.

0842 AM    3 E HOLDENVILLE           OK   65 MPH WIND GUST
08/03/03   HUGHES                         EST. BY PUBLIC.

0842 AM    HOLDENVILLE               OK   65 MPH WIND GUST
08/03/03   HUGHES                         EST. BY COUNTY SHERIFF
                                          DEPT.

FM
Local storm report, Aug 3, 9:58 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
0958 AM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0908 AM    7 SW STUART               OK   60 MPH WIND GUST
08/03/03   HUGHES                         EST. BY PUBLIC.

0910 AM    3 S STUART                OK   60 MPH WIND GUST
08/03/03   HUGHES                         EST. BY PUBLIC.

0925 AM    2 SE WARDVILLE            OK   60 MPH WIND GUST
08/03/03   ATOKA                          EST. BY PUBLIC.

0942 AM    STONEWALL                 OK   0.75 IN HAIL
08/03/03   PONTOTOC                       REPORTED BY PUBLIC.

0942 AM    STONEWALL                 OK   WIND DAMAGE
08/03/03   PONTOTOC                       TWO INCH DIA. TREE LIMBS
                                          DOWNED BY WIND. PUBLIC
                                          REPORT.

FM
Special weather statement, Aug 3, 10:04 AM CDT, 12 minutes before
OKZ051-052-031515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1004 AM CDT SUN AUG 3 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN AND MARSHALL COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ACROSS MUCH OF JOHNSTON
AND ATOKA COUNTIES AT 1000 AM CDT...MOVING SOUTH AT 35 MPH. THIS
LINE OF STORMS WILL MOVE INTO MARSHALL AND BRYAN COUNTIES BETWEEN
1020 AM AND 1040 AM CDT. IF THE STORMS MAINTAIN THEIR CURRENT
INTENSITY...WINDS TO 70 MPH AND HAIL UP TO NICKEL SIZE WILL BE
POSSIBLE WITH THESE STORMS.

PERSONS IN BOKCHITO...DURANT...KINGSTON...AND ALONG LAKE TEXHOMA
SHOULD PAY CLOSE ATTENTION TO THESE STORMS AND PREPARE TO MOVE TO
SAFETY. BOATERS ON LAKE TEXHOMA ARE ADVISED TO MOVE TO A SAFE PLACE
AS SOON AS POSSIBLE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:08 AM CDTSevere Thunderstorm WarningOUNLincoln22 min
Aug 3, 7:45 AM CDTSevere Thunderstorm WarningOUNHughes30 min
Aug 3, 8:15 AM CDTSevere Thunderstorm WarningOUNHughes45 min
Aug 3, 9:02 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes43 min
Aug 3, 9:28 AM CDTSevere Thunderstorm WarningOUNPontotoc47 min
Aug 3, 9:49 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston56 min
Aug 3, 10:45 AM CDTSevere Thunderstorm WarningOUNAtoka30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.